West Virginia, 2001

Hail in West Virginia, April 8, 2001

April 8, 2001 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 3:40 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 8, 3:40 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EST SUN APR 8 2001

DAYTIME HEATING HAS ALLOWED TEMPERATURES IN MOST LOCATIONS TO CLIMB
INTO THE 80S...SLIGHTLY COOLER IN OUR MOUNTAIN COUNTIES. CAPE VALUES
IN THE 1500 TO 2000 J/KG RANGE SO CONVECTION STILL POSSIBLE. SEVERE
THUNDERSTORM WATCH OUT FOR NORTHERN ZONES UNTIL 9 PM. WILL GO WITH A
CHANCE POP TONIGHT FOR RW/TRW MOST ZONES...MAINLY FOR THIS EVENING.

FRONT STRETCHING ACROSS CENTRAL OHIO THROUGH ILLINOIS EXPECTED TO
REMAIN TO OUR NORTH THROUGH MONDAY NIGHT. WILL GO WITH CHANCE POPS
MONDAY INTO MONDAY EVENING WITH DIURNAL INSTABILITY AND A SHORT WAVE
MOVING THROUGH.

FOR TUESDAY A SHORT WAVE MOVES THROUGH...ETA AND AVN BOTH SHOWING
DIVERGENCE ALOFT ALSO. INSTABILITY REMAINS...SO LIKELY POPS ALL
ZONES FOR RW/TRW.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / NMB

In the hours before

Special weather statement, Apr 8, 4:57 PM EST, 1 hour 58 minutes before
OHZ066-082245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT SUN APR 8 2001

A STRONG THUNDERSTORM WAS MOVING ACROSS NORTHEASTERN FAIRFIELD
COUNTY AT 6 AM. THIS STORM WILL PUSH INTO NORTHERN PERRY COUNTY
SHORTLY AFTER 6 PM...THEN MOVE ON EAST OF THE COUNTY BY 6:45 PM.

THIS STORM COULD PRODUCE GUSTY WINDS TO 45 MILES AND HOUR...SMALL
HAIL AND BRIEF VERY HEAVY RAINFALL.

.END/ZINN

The radar

The Sterling radar (KLWX), 178 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
April 8, 6:55 PM EST
Where
Randolph County, 1 mi W of Harman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -79.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239373.